Sir.—Since publication of the article "Acetaminophen Poisoning in Infancy" by Greene et al (Journal 1983;137: 386-387), further information concerning the outcome of case 2 has come to our attention, suggesting that the acetaminophen overdosage may have been intentional. We have subsequently learned that this infant was dead on arrival at another hospital's emergency room six weeks after discharge. According to the mother, the child was growing and had been well since the hospitalization at 6 weeks of age for the acetaminophen poisoning. This was not reported because of maternal noncompliance with follow-up. At 12 weeks of age, the infant was reportedly found in his bed not breathing. The mother denied that the child had demonstrated any irritability, lethargy, fever, or vomiting. He was transported by ambulance to the nearest emergency room where he was described as without spontaneous respiratory activity. Resuscitation efforts proved to be unsuccessful. The child's condition
HICKSON GB, GREENE JW, GHISHAN FK, CRAFT LT. Apparent Intentional Poisoning of an Infant With Acetaminophen. Am J Dis Child. 1983;137(9):917. doi:10.1001/archpedi.1983.02140350089025
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: